Arkansas, 2023

Damaging Wind in Arkansas, August 24, 2023

August 24, 2023 · NWS TSA · 1 event in 1 county or zone

Isolated to widely scattered thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 24th. The strongest storm produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated to widely scattered thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 24th. The strongest storm produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 24, 12:43 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 24, 12:43 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
143 PM CDT Thu Aug 24 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through Tonight)
Issued at 142 PM CDT Thu Aug 24 2023

Yet another hot and humid day is in progress across eastern
Oklahoma and northwest Arkansas, with much of the area running a
few degrees warmer than at this same time yesterday, aided by a
good westerly component to the low level winds and lower dew
points in most spots. Maximum heat index values are still running
in the 110 to 115 range for this most part this afternoon.
Satellite observations are showing another afternoon with good
diurnal cumulus growth, focused across southeast Oklahoma and into
western Arkansas, and radar observations, unsurprisingly, are
indicating some small shower and thunderstorm development within
the cu field. Expect development to continue through the
afternoon, with a marked decrease in coverage with the loss of
daytime heating. Will not carry any POPs after 00z, but will
include a pre-first period mention in the ZFP. Overnight lows
should be similar to what has been observed the last several
nights, with light ground fog again possible in favored
locations.

&&

.LONG TERM...
(Friday through Thursday)
Issued at 142 PM CDT Thu Aug 24 2023

We're nearing the end of the prolonged period of widespread
extreme heat and humidity. The weather tomorrow will not be
markedly different from what has been seen today, with the highest
heat index values favored in areas along and east of Highway 75
due to expected dew points - except for the climatologically
cooler areas of far northwest Arkansas and adjacent areas of
northeast Oklahoma. Given today's observations, will upgrade the
existing Heat Advisory to an Excessive Heat Warning for the
aforementioned areas. It is possible that a few more counties may
need to be added by later shifts, but confidence is highest here
at this time. Additional heat headlines can be expected in most of
the area on Saturday, as well. Regarding the dew points, the NBM
values look appropriate for the most part, although some temporal
adjustments have been made to the diurnal trends it offers. Both
tomorrow and Saturday should feature diurnal convection in
northwest Arkansas and a good chunk of eastern Oklahoma once
again.

The much advertised pattern shift and heat relief remains on track
to move into the area Sunday and into Monday, as northwest flow
ushers in cooler and drier conditions, in addition to bringing
increased shower and thunderstorm chances for a couple of days.
The best chance for rain will accompany a disturbance that will
move through northeast Oklahoma and northwest Arkansas during the
day Sunday. Once surface high pressure moves in toward the middle
of the week, conditions will be down right pleasant, with below
normal lows, near to just below normal highs and low humidity.
Enjoy it while it lasts, however, as the ridge is expected to
build back into the central United States toward the weekend,
bringing the heat back.

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Thu Aug 24 2023

Few to scattered mid and high clouds are forecast over the CWA
into this evening as the upper level high pressure center sets up
just to the west southwest. An isolated potential for convection
will be possible with max daytime heating into early evening
across mainly the higher terrain of far Southeast Oklahoma and
Northwest Arkansas. For now will continue to keep TAFs dry due to
uncertainty of isolated coverage. Locally strong winds and brief
heavy rainfall would be the main threats if any convection does
develop over a TAF site. Overnight tonight...few/scattered high
clouds are possible before some scattered mid clouds try to
develop once again Friday early afternoon. Winds through the
period start out westerly and become variable this evening before
returning out of the south/southwest Friday. VFR conditions are
forecast through the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   80 101  78 100 /   0  10   0  10
FSM   78 102  78 102 /   0  20   0  20
MLC   78 102  77 104 /  10  20   0  20
BVO   74 101  74  99 /   0  10   0  20
FYV   75  98  75  95 /   0  20  10  20
BYV   76  98  75  94 /   0  20  10  20
MKO   77  99  76  99 /  10  20   0  20
MIO   76  99  75  95 /   0  10  10  20
F10   77  99  77 100 /   0  20   0  10
HHW   78 103  76 104 /  10  20   0  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053>076.

     Heat Advisory from 11 AM to 8 PM CDT Friday for OKZ049-053>055-
     059-064-065-068-069-073.

     Excessive Heat Warning from 11 AM to 8 PM CDT Friday for
     OKZ056>058-060>063-066-067-070>072-074>076.

AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ001-
     002-010-011-019-020-029.

     Heat Advisory from 11 AM to 8 PM CDT Friday for ARZ001-002-010-
     011.

     Excessive Heat Warning from 11 AM to 8 PM CDT Friday for ARZ019-
     020-029.

&&

SHORT TERM...22
LONG TERM....22
AVIATION...20
Hazardous weather outlook, Aug 24, 12:11 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
111 PM CDT Thu Aug 24 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
111 PM CDT Thu Aug 24 2023

...DANGEROUS HEAT WAVE TO CONTINUE THROUGH SATURDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Portions of Western Arkansas and Far Southeast Oklahoma.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Dangerous heat and humid conditions will continue across of
eastern Oklahoma and western Arkansas this afternoon and evening.
Heat index values between 110 and 115 degrees will be common.
Continue taking heat related precautions if you spend any extended
time outdoors.

Also this afternoon, isolated thunderstorms are possible mainly
across the higher terrain areas of southeast Oklahoma and western
Arkansas. Locally strong winds are possible in the stronger storms.
Majority of this activity should begin to weaken this evening with
the loss of daytime heating.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY THROUGH SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY...Thunderstorm Potential.
TUESDAY AND WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Dangerous heat and humidity will remain a concern into the
weekend. Afternoon storm chances also continue Friday through the
weekend, with the best chances of storms residing over the higher
terrain areas of southeast Oklahoma and western Arkansas. More
widespread chances for storms develop Sunday and Monday as a
frontal boundary moves into the region. Behind the front, cooler
temperatures arrive early next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 24, 2:19 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
319 PM CDT Thu Aug 24 2023

OKZ049-242045-
Pushmataha OK-
319 PM CDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PUSHMATAHA COUNTY
THROUGH 345 PM CDT...

At 319 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
north of Cloudy, moving southwest at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Cloudy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3443 9521 3431 9515 3428 9530 3439 9533
TIME...MOT...LOC 2019Z 055DEG 5KT 3435 9526

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 24, 3:27 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
427 PM CDT Thu Aug 24 2023

OKZ049-242200-
Pushmataha OK-
427 PM CDT Thu Aug 24 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PUSHMATAHA COUNTY THROUGH
500 PM CDT...

At 426 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles south of Stanley to 3 miles east of
Oleta. Movement was west at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Rattan...                         Stanley...
Snow...                           Dunbar...
Oleta...                          Cloudy...
Corinne...                        Sobol...
Finley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3458 9565 3416 9544 3416 9516 3458 9540
TIME...MOT...LOC 2126Z 126DEG 9KT 3448 9548 3419 9528

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Western Arkansas radar (KSRX), 51 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 24, 3:30 PM CST
Where
Franklin County, 2.15 mi NNE of Cravens
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.580, -93.920

Strong thunderstorm wind damaged the roof of a home, and damaged the roof and siding of several outbuildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132368.